Open Access
Translator Disclaimer
February 2015 Le Her and Other Problems in Probability Discussed by Bernoulli, Montmort and Waldegrave
David R. Bellhouse, Nicolas Fillion
Statist. Sci. 30(1): 26-39 (February 2015). DOI: 10.1214/14-STS469

Abstract

Part V of the second edition of Pierre Rémond de Montmort’s Essay d’analyse sur les jeux de hazard published in 1713 contains correspondence on probability problems between Montmort and Nicolaus Bernoulli. This correspondence begins in 1710. The last published letter, dated November 15, 1713, is from Montmort to Nicolaus Bernoulli. There is some discussion of the strategy of play in the card game Le Her and a bit of news that Montmort’s friend Waldegrave in Paris was going to take care of the printing of the book. From earlier correspondence between Bernoulli and Montmort, it is apparent that Waldegrave had also analyzed Le Her and had come up with a mixed strategy as a solution. He had also suggested working on the “problem of the pool,” or what is often called Waldegrave’s problem. The Universitätsbibliothek Basel contains an additional forty-two letters between Bernoulli and Montmort written after 1713, as well as two letters between Bernoulli and Waldegrave. The letters are all in French, and here we provide translations of key passages. The trio continued to discuss probability problems, particularly Le Her which was still under discussion when the Essay d’analyse went to print. We describe the probability content of this body of correspondence and put it in its historical context. We also provide a proper identification of Waldegrave based on manuscripts in the Archives nationales de France in Paris.

Citation

Download Citation

David R. Bellhouse. Nicolas Fillion. "Le Her and Other Problems in Probability Discussed by Bernoulli, Montmort and Waldegrave." Statist. Sci. 30 (1) 26 - 39, February 2015. https://doi.org/10.1214/14-STS469

Information

Published: February 2015
First available in Project Euclid: 4 March 2015

zbMATH: 1332.01015
MathSciNet: MR3317752
Digital Object Identifier: 10.1214/14-STS469

Rights: Copyright © 2015 Institute of Mathematical Statistics

JOURNAL ARTICLE
14 PAGES


SHARE
Vol.30 • No. 1 • February 2015
Back to Top